Alert archive / Texas / Special Weather Statements in 2021
Special Weather Statement, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this special weather statement at May 19, 2021, 2:11 PM CDT for Edwards County, Texas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 19, 2021, 2:11 PM CDT (19:11 UTC)
- Expired
- May 19, 2021, 3:00 PM CDT
- In force
- 49 min
- Issued by
- NWS Austin/San Antonio, TX
County Edwards County, TX
The radar
The Laughlin AFB radar (KDFX), 88 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Del Rio, TX (KDRT), launched 12:00Z, 7.2 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2034 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 670 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 123 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.8
The text
As transmitted.
196 WWUS84 KEWX 191911 SPSEWX Special Weather Statement National Weather Service Austin/San Antonio TX 211 PM CDT Wed May 19 2021 TXZ184-192000- Edwards TX- 211 PM CDT Wed May 19 2021 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EDWARDS COUNTY UNTIL 300 PM CDT... At 211 PM CDT, Doppler radar was tracking a strong thunderstorm near Rocksprings. This storm was nearly stationary. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Rocksprings and Devil's Sinkhole State Natural Area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3007 10036 3014 10029 3010 10009 2994 10022 TIME...MOT...LOC 1911Z 310DEG 3KT 3009 10027 $$ PLATT
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this special weather statement went out at May 19, 1:16 PM CDT, 55 minutes earlier.
Area forecast discussion, May 19, 1:16 PM CDT, 55 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 116 PM CDT Wed May 19 2021 .AVIATION... There are isolated showers and thunderstorms around DRT and one could move across the airport over the next hour or two. Heavier showers could drop visibility to IFR briefly. There are also some showers around the San Antonio area, but it doesn't seem likely that any will move over the terminals. Otherwise, ceilings should be VFR for the rest of the afternoon. There is some chance for convection this afternoon and evening, but they are very low. Ceilings in Austin and San Antonio will drop to MVFR, and IFR in Austin, tonight. All terminals will rebound to VFR by late morning Thursday. && .PREV DISCUSSION... /ISSUED 300 AM CDT Wed May 19 2021/ SHORT TERM (Today through Thursday)... Showers and thunderstorms continued to develop ahead of an upper level short-wave that is rotating through the base of an upper level trough lifting northeast out into the Plains. These will gradually form into one or more clusters and move across South Central Texas. Although the models are not in agreement on the timing and movement of the clusters, expect they will move across our southern and eastern areas this morning into afternoon. Unseasonably high moisture levels (PWs of 1.3 to 1.8 inches) along with training of cells keep the threat of heavy rains and flooding going. Thus, have maintained the Flash Flood Watch. An additional 2 to 4 inches of rain are possible in the Flash Flood Watch area with isolated totals of near 6 inches possible. WPC has our southeastern areas in a Moderate Risk of excessive rainfall with the remainder of our area in a Slight to Marginal Risk. A few strong to severe storms are also possible due MUCAPES of 2,000 to 3,000 J/kg, mid level lapse rates of 7.5 to 8.5 C/km, and SFC-6km shear of 40 to 45. Isolated showers and thunderstorms will develop over the Serranias del Burro and along the dryline in western Texas this afternoon. Steering flow may take them into our Rio Grande areas late this afternoon into early evening. SPC has our entire area in a Marginal risk of severe storms. All clusters move off to the east later this afternoon into evening with most models ending the showers and thunderstorms except for isolated to widely scattered activity tonight into Thursday as the unseasonably moist airmass lingers. It's possible that the Flash Flood Watch may be able to be cancelled early. For now, will keep chance POPs for our eastern areas with a threat of moderate rains which may be enough to produce rapid runoff due to saturated soils. LONG TERM (Thursday Night through Tuesday)... A bit of a tricky forecast in the long term as models are latching onto a bit of an omega block for late week into the weekend. A large upper level low will remain situated to our west over the Great Basin, with a weak cutoff low working southward over deep south Texas late Thursday night. The GFS/ECMWF/Canadian are all in fairly decent agreement that this small cutoff low will meander over the Brownsville area and eventually weaken while getting absorbed into the large scale upper trough as it moves slowly east this weekend. The NAM on the other hand wants to bring this circulation inland, with widespread showers and thunderstorms on Friday. I'm not quite ready to bite on this solution, as it remains the outlier among model solutions. Still believe that scattered showers and thunderstorms will develop on Friday afternoon and evening, with locally heavy rainfall possible that could lead to flash flooding in areas that have received significant rainfall in recent days over the Coastal Plains. The weekend into early next week will feature a strengthening upper level ridge to our east over the southeastern CONUS, and a deepening upper level trough over the western United States. A bit of a blocking pattern will develop, similar to an Omega block, however, the upper level troughing to the west should eventually win out by early next week, and start to slide east and northeastward, helping to push the ridge to the east and southeast and into the eastern Gulf of Mexico. This will allow moisture to continue streaming in over South-Central Texas, resulting in a continued active pattern, with daily rounds of showers and storms possible, especially towards the afternoon and evening hours. Rain chances will start to wane by midweek as the upper level flow flattens out, but will keep slight chances in play through Wednesday. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 65 81 68 81 70 / 40 30 30 50 30 Austin Bergstrom Intl Airport 65 81 68 81 69 / 50 30 30 60 30 New Braunfels Muni Airport 64 83 68 83 70 / 20 30 20 50 30 Burnet Muni Airport 63 80 67 80 68 / 30 20 20 40 30 Del Rio Intl Airport 65 88 71 89 71 / 10 10 - - 10 Georgetown Muni Airport 65 80 68 80 69 / 50 20 30 50 30 Hondo Muni Airport 62 83 67 84 69 / 10 20 10 30 20 San Marcos Muni Airport 63 82 68 81 69 / 30 30 20 50 30 La Grange - Fayette Regional 67 82 71 82 71 / 50 40 30 70 30 San Antonio Intl Airport 64 82 69 81 70 / 20 20 20 40 30 Stinson Muni Airport 65 83 70 83 71 / 20 20 20 40 20 && .EWX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Thursday afternoon for Atascosa-Bandera- Bastrop-Bexar-Blanco-Burnet-Caldwell-Comal-De Witt-Fayette-Frio- Gillespie-Gonzales-Guadalupe-Hays-Karnes-Kendall-Kerr-Lavaca-Lee- Llano-Medina-Travis-Williamson-Wilson. && Short-Term/Aviation...05 Long-Term...Oaks Decision Support...Platt
Hazardous weather outlook, May 18, 9:02 PM CDT, 17 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 902 PM CDT Tue May 18 2021 TXZ171>173-183>194-202>209-217>225-228-200215- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 902 PM CDT Tue May 18 2021 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Tonight. Lingering flash flooding is possible into the overnight hours across areas east of Interstate 35 that saw anywhere from 3 to 6 inches of rainfall Tuesday evening. A strong storm or two is possible late tonight into early Wednesday morning. A flash flood watch is also in effect for the eastern half of South-Central Texas...or along and east of a line from Mountain Home to Dilley. The heavy rain threat will greatly increase this evening as storms organize out west and move through the region late tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Several rounds of showers and thunderstorms are possible through the week, especially Wednesday through Thursday. Thunderstorms could be strong to severe at times, and there is a Marginal Risk (Level 1 of 5) for severe storms Wednesday for most of South- Central Texas. A flash flood watch is in effect east of a Mountain Home to Dilley line through 1 PM CDT Thursday. Daily rainfall amounts of 1 to 4 inches are possible, and portions of Central Texas could end up with multiple day rainfall totals up to 10 inches. These heavy rainfall totals will likely send some area rivers and streams into minor or moderate flood stages. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report severe weather and/or flash flooding to the National Weather Service.
In the hours before
Special weather statement, May 19, 9:31 AM CDT, 4 hours 40 minutes before
Special Weather Statement National Weather Service Austin/San Antonio TX 931 AM CDT Wed May 19 2021 TXZ204-219-220-191530- Frio TX-Atascosa TX-Medina TX- 931 AM CDT Wed May 19 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MEDINA... NORTHEASTERN FRIO AND SOUTHWESTERN ATASCOSA COUNTIES UNTIL 1030 AM CDT... At 930 AM CDT, Doppler radar was tracking a strong thunderstorm near Charlotte, moving northeast at 5 mph. Penny size hail will be possible with this storm. Locations impacted include... Devine, Charlotte, Moore, Goldfinch, Bigfoot, Schattel, Iuka, Dobrowolski, Amphion, Kyote, Rossville and Davis. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 2867 9847 2880 9884 2924 9913 2909 9862 TIME...MOT...LOC 1430Z 203DEG 6KT 2889 9875 MO
Special weather statement, May 19, 2:11 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Austin/San Antonio TX 211 PM CDT Wed May 19 2021 TXZ184-192000- Edwards TX- 211 PM CDT Wed May 19 2021 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EDWARDS COUNTY UNTIL 300 PM CDT... At 211 PM CDT, Doppler radar was tracking a strong thunderstorm near Rocksprings. This storm was nearly stationary. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Rocksprings and Devil's Sinkhole State Natural Area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3007 10036 3014 10029 3010 10009 2994 10022 TIME...MOT...LOC 1911Z 310DEG 3KT 3009 10027 PLATT
The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 7:13 PM CDT | Tornado Warning | EWX | Fayette | 32 min |
| May 18, 7:25 PM CDT | Tornado Warning | EWX | Lavaca | 20 min |
| May 18, 7:42 PM CDT | Special Weather Statement | EWX | Lavaca | 48 min |
| May 18, 7:53 PM CDT | Flash Flood Warning | EWX | Fayette, Lavaca | 4 hr |
| May 18, 8:23 PM CDT | Flash Flood Warning | EWX | DeWitt, Gonzales, Lavaca | 4 hr |
| May 19, 1:00 AM CDT | Special Weather Statement | EWX | Maverick | 45 min |
| May 19, 1:15 AM CDT | Special Weather Statement | EWX | Atascosa | 45 min |
| May 19, 1:56 AM CDT | Areal Flood Advisory | EWX | Atascosa, Karnes, Wilson | 2 hr |
| May 19, 2:00 AM CDT | Special Weather Statement | EWX | DeWitt, Karnes, Wilson | 45 min |
| May 19, 2:39 AM CDT | Flash Flood Warning | EWX | Caldwell, DeWitt, Fayette, Gonzales, Guadalupe, Karnes and 2 more | 3 hr |
| May 19, 2:48 AM CDT | Special Weather Statement | EWX | Gonzales, Lavaca | 42 min |
| May 19, 3:34 AM CDT | Special Weather Statement | EWX | Fayette | 41 min |
| May 19, 4:29 AM CDT | Special Weather Statement | EWX | Lee | 16 min |
| May 19, 5:49 AM CDT | Special Weather Statement | EWX | Atascosa | 41 min |
| May 19, 6:08 AM CDT | Special Weather Statement | EWX | Karnes | 52 min |
| May 19, 6:33 AM CDT | Flash Flood Warning | EWX | Atascosa, Frio | 3 hr |
| May 19, 6:41 AM CDT | Special Weather Statement | EWX | Dimmit | 49 min |
| May 19, 7:58 AM CDT | Flash Flood Warning | EWX | Atascosa, Karnes, Wilson | 3 hr |
| May 19, 9:31 AM CDT | Special Weather Statement | EWX | Atascosa | 59 min |
| May 19, 1:29 PM CDT | Areal Flood Advisory | EWX | Edwards | 3 hr |
| May 19, 1:39 PM CDT | Areal Flood Advisory | EWX | Edwards, Val Verde | 2 hr |
| May 19, 2:34 PM CDT | Special Weather Statement | EWX | Kinney | 41 min |
Nearby
Special Weather Statements in Texas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.